Addiction Rehab for Heroin Overdose

Heroin Abuse and Overdose: The Risks

The abuse of any substance has the potential to cause immense devastation in an individual’s life, but heroin is an especially dangerous drug. Belonging to the opioid family, which includes substances such as opium and prescription painkillers like morphine, hydrocodone, and Dilaudid, heroin is a depressant drug that causes feelings of euphoric pleasure when it is ingested. Because of the pleasurable feelings that it causes when ingested, heroin is extremely addictive, and with continued use, heroin can devastate virtually all areas of a person’s life.

If left unchecked, without treatment heroin abuse can prevent a person from functioning effectively at work, resulting in job loss, long-term unemployment, and financial ruin. Heroin abuse also can cause strain on relationships, destroying romantic relationships, causing friendships to wither, and leaving individuals without meaningful social support. The drug can also affect a person’s body. For example, if the person injects heroin, he or she will likely have puncture wounds, sores, or scars. Heroin abuse can also cause organ damage and memory issues, and continued heroin use places a person at risk for a dangerous, or even fatal, overdose. An overdose occurs when a person ingests more heroin than his or her body can safely process, and overdoses are dangerous conditions for which a person must receive medical attention as soon as possible.

get confidential help now: (949) 612-2210 or schedule a free, confidential evaluation at our program Email Us

The Signs of Heroin Overdose

Although the signs of overdose can vary from person to person, anybody who has been using heroin and is exhibiting the following signs should receive immediate medical attention, treatment, and rehabilitation:

  • Lapsing into a coma
  • Experiencing a heart attack
  • Stroke
  • Disorientation
  • Weakened pulse
  • Labored breathing
  • Tongue discoloration
  • Lips turning a bluish color
  • Seizures
  • Hypotension
  • Dry mouth
  • Constricted pupils
  • Extreme drowsiness
  • Muscle spasms
If you feel that you are in crisis, or are having thoughts about hurting yourself or others, please call 9-1-1 or go to the nearest emergency room immediately.

What to Do If a Person is Showing Signs of Heroin Overdose

If a person who has been abusing heroin is showing signs of an overdose or is experiencing any of the above symptoms, it is critical that he or she receives emergency medical attention. If you are unsure, it is best to err on the side of caution and call 9-1-1.

When you call emergency personnel, it will be helpful if you can provide as much of the following information as possible:

  • The signs and symptoms of overdose that you have observed
  • The substance that your loved one has consumed
  • Any other substances that you suspect he or she has been using
  • Estimate of how much of the substance your loved one has ingested
  • How long he or she has been abusing the substance
  • What method your loved one uses to ingest the substance (e.g., smoking, injection, snorting)
  • Whether or not your loved one has had a previous overdose
  • Any other medical conditions your loved one may have

If you are unsure about any of this information, it is better to simply say that you do not know as opposed to taking a guess. Honesty is best so that you do not risk accidentally giving emergency personnel incorrect information. Even if you do not know all of the information above, medical personnel can still help the person who is experiencing an overdose.

If you suspect that you have overdosed, waste no time in calling 9-1-1. If you are able, try to share the above information with the operator. However, if you are unable to speak, make sure to call 911 anyway, as your phone call alone will let the dispatcher know that something is wrong.

Regardless of whether or not a person abusing heroin has experienced an overdose, it is important to seek treatment and rehab for an addiction to this powerful and dangerous substance. Without proper professional treatment, it can be difficult, if not impossible, to overcome a heroin addiction.

Fortunately, options for effective care exist. At Sober Living by the Sea, in Newport Beach, we have extensive experience in helping individuals overcome heroin addictions and providing the treatment & rehabilitation that enables them to achieve long-term sobriety. If you or someone you love is struggling with heroin abuse, please do not hesitate to contact us. Today could be the first day of a brighter future.

get confidential help now: (949) 612-2210 or schedule a free, confidential evaluation at our program Email Us